Skip to content

    Lupus Health Center

    Font Size
    A
    A
    A

    Birth Control Pills May Raise Lupus Risk

    Researchers Say Pill May Interact With Genetic Predisposition to Slightly Boost Lupus Risk
    By
    WebMD Health News
    Reviewed by Louise Chang, MD

    April 13, 2009 -- Women who take birth control pills, especially higher-dose versions, may have an increased risk of getting lupus, an autoimmune disease, according to a new study.

    "Women who take oral contraceptives have a 50% higher risk of having lupus than women who don't take them," says study researcher Samy Suissa, PhD, a professor of epidemiology at McGill University in Montreal.

    But to put that in perspective, he says the overall risk is still small. In the study, Suissa and colleagues also found the risk higher in women who take the higher dose pills -- those with 50 micrograms of estrogen or more -- and in women currently taking them who have just taken the pills for a few months.

    The study is published in the April 15 issue of Arthritis & Rheumatism.

    Oral Contraceptives and Lupus: Study Details

    Previous studies focusing on a possible link between birth control pills and lupus have produced conflicting results, Suissa tells WebMD.

    His study evaluated more than 1.7 million women, ages 18 to 45, who were in the U.K. General Practice Research Database, which includes more than 6 million people.

    The women had prescriptions for combined oral contraceptives, which contain both the hormones estrogen and progestin. The researchers followed the women for eight years, on average, and found that 786 women had gotten a first-time diagnosis of lupus.

    In lupus, something goes awry with the immune system, and the body produces autoantibodies that attack and destroy healthy tissue, according to the Lupus Foundation of America. Patients have inflammation, pain, and damage in various parts of the body.

    Suissa's team matched up each patient with lupus to 10 people from the study database who did not have lupus when the patient was diagnosed.

    They found use of oral contraceptives was linked with an increased risk of getting the disease. "I think we have clear evidence that these pills, especially at higher doses, can increase the risk of lupus," Suissa says.

    But the contraceptive alone probably does not boost the risk, he says. "We think it probably interacts with some genetic predisposition."

    Today on WebMD

    grocery shopping list
    And the memory problems that may come with it.
    Lupus rash on nails
    A detailed, visual guide.
     
    sunburst filtering through leaves
    You might be extra sensitive to UV light. Read on.
    fruit drinks
    For better focus in your life.
     
    Woman rubbing shoulder
    Slideshow
    Bag of cosmetics
    Video
     
    young woman hiding face
    Quiz
    pregnant woman
    Article
     
    5 Lupus Risk Factors
    Article
    Young adult couple
    Article
     
    doctor advising patient
    Article
    sticky notes on face
    Video
     

    WebMD Special Sections